Texas, 2003

Hail and Damaging Winds in Texas, April 23, 2003

April 23, 2003 · NWS FWD · 21 events in 9 counties and zones

12 hail, 8 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 3:05 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 23, 3:05 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TOR WATCH COORD.
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT WED APR 23 2003

BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF.  FIRST PERIOD FORECAST OF
BIGGEST CONCERN RIGHT NOW.  MODIFIED PACIFIC COLD FRONT/PSEUDO DRY
LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE
CONVECTION FORMING ALONG THE BOUNDARY CALLED A PSEUDO DRYLINE
BECAUSE IT DOES NOT APPEAR TO BE A TRUE DRYLINE BY DEFINITION...
LOW-LEVEL COLD ADVECTION AND PRESSURE RISES IMMEDIATELY W OF
BOUNDARY SUGGEST THAT THIS MAY BE A MODIFIED PACIFIC FRONT WITH
SOME DRYLINE CHARACTERISTICS.  THIS FEATURE HAS BEEN MOVING AT A
FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT UPPER-LEVEL
FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT.  AT CURRENT
SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT.
THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM
W TO E OVERNIGHT.  WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING
IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN
FOR THURSDAY.  WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT
FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND
EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO
WARM EFFICIENTLY WITH ABUNDANT SUNSHINE.

PRIOR DRYLINE PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND AN
INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO
ACCELERATE A BIT.  IT APPEARS...HOWEVER...THAT WINDS WILL STAY BELOW
ADVISORY CRITERIA.

WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP.  NO
PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE.

LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING
TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90
SOUTHWESTERN HALF...BY SUNDAY.  AS UPPER-LEVEL RIDGE AXIS SLIDES E
OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY...
TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD
COVER.  DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS
THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED.

ROBBINS

DFW   60  83  56  76 /  70   0   0   0
ACT   59  85  56  77 /  70   0   0   0
PRX   56  79  55  72 /  70   0   0   0
DTO   58  83  56  73 /  70   0   0   0
TKI   58  83  56  73 /  70   0   0   0
DAL   60  83  56  75 /  70   0   0   0
TRL   59  83  56  74 /  70   0   0   0
CRS   59  84  56  76 /  70   0   0   0
TPL   59  86  56  78 /  70   0   0   0

.FWD...
TX...TORNADO WATCH UNTIL 600 PM CDT WEDNESDAY FOR ZONES TXC093...
TXC133...TXC237...TXC333...TXC363...TXC429...TXC503.

TORNADO WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXC027...
TXC035...TXC085...TXC097...TXC099...TXC113...TXC121...TXC139...
TXC143...TXC145...TXC147...TXC181...TXC193...TXC217...TXC221...
TXC231...TXC251...TXC257...TXC281...TXC293...TXC309...TXC337...
TXC349...TXC367...TXC397...TXC425...TXC439...TXC497.
Hazardous weather outlook, Apr 23, 2:03 PM CST, 1 hour 31 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
303 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING...ALONG AND WEST OF A GAINESVILLE...FORT WORTH...WACO...
LAMPASAS LINE. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE
REMAINDER OF NORTH TEXAS.

AT 300 PM...A WARM FRONT EXTENDED NEAR A GRAHAM...STEPHENVILLE...
ITASCA...CORSICANA LINE.   FURTHER WEST...A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDED FROM NEAR VERNON TO ABILENE AND SAN ANGELO.
BY 600 PM...THE WARM FRONT WILL MOVE NORTH TO NEAR A JACKSBORO...
FORT WORTH...ATHENS LINE. THE GREATEST THREAT OF LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES WILL OCCUR AS THUNDERSTORMS
MOVE NORTHEAST AND INTERACT WITH THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED ACROSS MUCH OF THE AREA THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Stephens

When
April 23, 3:34 PM CST
Where
Stephens County, 1 mi S of Breckenridge
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -98.900

Hail, Comanche

When
April 23, 4:55 PM CST
Where
Comanche County, Beattie
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -98.700

Hail, Comanche

When
April 23, 5:10 PM CST
Where
Comanche County, 1 mi S of Comyn
Measured
2.75 in hail
Reported by
STORM CHASER
Coordinates
32.067, -98.467

Hail, Erath

When
April 23, 6:03 PM CST
Where
Erath County, Stephenville
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.233, -98.200

Hail, Hood

When
April 23, 6:31 PM CST to 6:35 PM CST
Where
Hood County, 4 mi SW of Paluxy
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.233, -97.967

Hail, Erath

When
April 23, 6:31 PM CST
Where
Erath County, 10 mi SE of Bluff Dale
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.250, -97.900

Hail, Somervell

When
April 23, 6:53 PM CST
Where
Somervell County, Glen Rose
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.233, -97.750

Hail, Erath

When
April 23, 7:10 PM CST to 7:13 PM CST
Where
Erath County, Stephenville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.233, -98.200

Hail one inch in diameter to golf ball size fell.

Thunderstorm Wind, Erath

When
April 23, 7:10 PM CST
Where
Erath County, Stephenville
Measured
52 kt (60 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
32.233, -98.200

Hail, Erath

When
April 23, 7:25 PM CST
Where
Erath County, 5 mi S of Bluff Dale
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.283, -98.017

Thunderstorm Wind, Somervell

When
April 23, 7:42 PM CST
Where
Somervell County, Glen Rose
Measured
52 kt (60 mph) measured sustained
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.233, -97.750

Thunderstorm Wind, Johnson

When
April 23, 7:52 PM CST
Where
Johnson County, 4 mi W of Cleburne
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.350, -97.467

Trees were blown down by high winds.

Thunderstorm Wind, Johnson

When
April 23, 7:52 PM CST
Where
Johnson County, 3 mi S of Cleburne
Measured
61 kt (70 mph) measured sustained
Reported by
TRAINED SPOTTER
Coordinates
32.300, -97.400

Hail, Johnson

When
April 23, 7:55 PM CST
Where
Johnson County, 2 mi NE of Cleburne
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.367, -97.383

Thunderstorm Wind, Johnson

When
April 23, 8:00 PM CST
Where
Johnson County, Keene
Measured
52 kt (60 mph) measured sustained
Reported by
AMATEUR RADIO
Coordinates
32.400, -97.333

Hail, Ellis

When
April 23, 8:00 PM CST to 8:03 PM CST
Where
Ellis County, 6 mi N of Waxahachie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.483, -96.850

Hail, Johnson

When
April 23, 8:10 PM CST
Where
Johnson County, 9 mi N of Alvarado
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.533, -97.217

Thunderstorm Wind, Johnson

When
April 23, 8:20 PM CST
Where
Johnson County, 1 mi S of Lillian
Measured
96 kt (110 mph) estimated sustained
Property damage
$4.0 million
Reported by
NWS STORM SURVEY
Coordinates
32.500, -97.200

Downburst created a path approximately 6 miles long and up to 1.5 miles wide from 0.5 miles south of Lillian southeast to near Venus. Although 12 persons were injured, only 2 people had to be hospitalized. 51 mobile homes were heavily damaged or destroyed and 80 suffered minor damage. Other damage included roof damage to houses, carports damaged or destroyed,barns, trees, and utility poles blown down.

Lightning, Tarrant

When
April 23, 8:25 PM CST
Where
Tarrant County, Bedford
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Lightning started a fire at an apartment complex, damaging two apartment units.

Thunderstorm Wind, Ellis

When
April 23, 8:36 PM CST
Where
Ellis County, Maypearl
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -97.017

Unknown wind damage reported by law enforcement.

Thunderstorm Wind, Hopkins

When
April 23, 9:50 PM CST
Where
Hopkins County, Cumby
Measured
60 kt (69 mph) estimated sustained
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.150, -95.850

150 yard wide swath of trees up to 4 feet in diameter blown down, power lines blown down ,and outbuildings unroofed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353582, 5353505, 5353488, 5353504, 5353502, 5353503, 5353501, 5353498, 5353499, 5353500, 5353490, 5353491, 5353492, 5353493, 5353494, 5353496, 5353495, 5353583, 5353584, 5353497, 5353489.